Author + information
- Daniel Woronow, MD∗ (, )
- Courtney Suggs, PharmD, MPH,
- Robert L. Levin, MD,
- Ida-Lina Diak, PharmD, MS and
- Cindy Kortepeter, PharmD
- ↵∗Division of Pharmacovigilance, Office of Surveillance and Epidemiology, Food and Drug Administration, 10903 New Hampshire Avenue, WO Building 22, Room 3475, Silver Spring, Maryland 20993
We read with great interest the perspectives of Tavazzi et al. (1) regarding Takotsubo syndrome (TTS), neurogenic stress cardiomyopathy, and the prevailing hypothesis of common catecholamine-mediated pathways. The Division of Pharmacovigilance at the U.S Food and Drug Administration reviewed post-marketing cases of TTS among patients treated with serotonin norepinephrine reuptake inhibitors (SNRIs) compared with selective serotonin reuptake inhibitors (SSRIs) as another possible trigger associated with catecholamine storm and subsequent TTS. We searched the Food and Drug Administration Adverse Event Reporting System database and Medline for all cases of TTS-related adverse events reported with SNRIs or SSRIs submitted through April 11, 2016, meeting Mayo Clinic TTS criteria (2). We identified 21 cases with SNRIs and 6 with SSRIs reporting TTS adverse events (Figure 1). TTS developed within the first week of drug initiation or dose escalation in 8 SNRI cases and 1 SSRI case. Case narratives provided information to rule out acute emotional or physical triggers in 10 SNRI cases. Nine SNRI cases reported catecholamine levels, all of which were elevated. None of the SSRI cases reported catecholamine levels. Fourteen SNRI cases developed TTS on doses matching or exceeding the maximum recommended dose, whereas SSRI cases were only reported at doses below the maximum recommended dose. Despite identifying 3.5 times as many SNRI TTS cases relative to SSRI TTS cases, SSRI use has exceeded SNRI use by 4-fold in the National Health and Nutrition Examination Survey database (3). Nonetheless, Food and Drug Administration Adverse Event Reporting System data are subject to under reporting, and total population at risk may be difficult to assess. Confounding by indication remains a concern regarding antidepressants and TTS. Three of our SNRI cases stated only nonpsychiatric reasons for use (fibromyalgia, diabetic neuropathy, urinary incontinence). Additionally, short time to onset, relative absence of emotional or physical triggering events, dose-response relationships, number of cases identified relative to patterns of drug use, and SNRI catecholamine-related mechanism of action are supportive of SNRI-associated TTS, as contrasted with our SSRI cases. The SNRI findings are consistent with the catecholamine storm common pathway noted by Tavazzi et al. (1) SNRI-associated TTS may be a rare event. However, given the seriousness of TTS, practitioners should be aware of the possible association of SNRIs and TTS. SNRI product labels were recently updated to include TTS in adverse reactions (see Section 6.2, Post-Marketing Experience) (4).
Please note: The views expressed are those of the authors and not necessarily those of the U.S. Food and Drug Administration. The authors have reported that they have no relationships relevant to the contents of this paper to disclose.
- Tavazzi G.,
- Zanierato M.,
- Via G.,
- Iotti G.A.,
- Procaccio F.
- ↵U.S. FDA. Label. December 21, 2017. Available at: https://google2.fda.gov/search?as_sitesearch=https://www.accessdata.fda.gov/drugsatfda_docs/label/2017&q=takotsubo&client=FDAgov&site=FDAgov&lr=&proxystylesheet=FDAgov&requiredfields=-archive:Yes&output=xml_no_dtd&getfields=*&ie=UTF-8&ulang=en&&access=p&sort=date:D:L:d1&entqr=1&entqrm=0&wc=200&wc_mc=1&oe=UTF-8&ud=1. Accessed January 16, 2018.